This tiny tablet is the first step of the next stage of my search to find mental wellness. (How sad is it that I kinda love the color?)
Those of you who also suffer from mental illness may recognize that little pill as buproprion, an off-brand of Wellbutrin. This is the second time I’ve been on this particular medication, but last time it was also the only antidepressant I was taking. I eventually had to switch off of it because it made me feel like I was coming out of my skin. Now, it’s been added to my psychotropic cocktail as an augment to the escitalopram I’m already taking in order to boost my psychological energy. Less than 24 hours being back on the Wellbutrin and my skin is already a little twitchy, my head feels like it’s on fire, and my eyes feel like they could just come tumbling out of my head at any point if I turn too quickly. (But! I’m actually getting things done, and that’s not nothing.)
And still, I’ll take that over the sense of despair and despondency that has clung to me for more than a year now.
I have, in the past year, been the closest to suicide I have ever been in my life. Doing battle every day with feelings of worthlessness and self-loathing eventually takes its toll. The sense of isolation wears on you, grinding away little bits of who you are over time. I’ve been close to giving up more times this year than I can count. Early in the year, I even resorted to cutting — just shallow scratches with a razor blade; I’m not a complete masochist — my hands and arms. I know. It’s not terribly common for a white male in his mid-30s to start cutting himself. But it allowed me to deal out, in small doses, the kind of punishment on myself that I felt like I deserved. It was a short-lived habit, but I’d be lying if I didn’t still have days where I want to cut on myself some more. The pain and heat from those cuts gave me a measure of control over the way I felt and therefore had a paradoxically therapeutic effect. I could stave off the worst of my depressive episodes by parting the skin on my arm — just a little bit — and give myself a tiny reprieve.
I’ve been spiraling for months. The counseling I was in during the first half of the year helped — until I had to back out of it because it was becoming difficult to keep appointments due to increasing busyness at my new job. Literally all the energy I had every day went into my job in an effort to keep from losing this one, too, so the subsequent exhaustion at the end of every day made it easier to justify to myself making poor decisions in my home and farm life, decisions that have negatively impacted my family and my relationships with those around me.
Hence the reintroduction of Wellbutrin into my life. Two very close friends encouraged me earlier this week to visit my family doctor again to see about modifying my medication. Yes, the Wellbutrin still makes me feel odd and a little manic. But after the apathy of the past year (and more), this is far preferable. Per my doctor’s instructions, I’m also working on getting in to see both a psychiatrist, for long-term maintenance of my medications, and a clinical psychologist, because sometimes talking about your troubles with someone who can be objective is a solution, too.
I’d be lying if I said I wanted to do any of this. I hate that any of it is necessary, that I can’t just fix myself and be done with it. But I can’t, and I need help from people more equipped to keep me on my feet. I’m nervous and scared, but maybe also a teensy, tiny bit hopeful, too. Just the fact that I’m writing this down at all is an improvement. I haven’t felt like writing much of anything for more than a year. As much as the Wellbutrin makes my skin crawl, it does seem to give me a little more of myself back, and for that I’m grateful.
Little steps forward, people. Little steps.